Can Cymbalta cause weight gain?

CymbaltaCymbalta side effects Cymbalta withdrawal Cymbalta dosage Cymbalta and pregnancy
Can Cymbalta cause weight gain?
Can Cymbalta cause weight gain?

Cymbalta (IUPAC name - duloxetine), used for treating depression, general anxiety, diabetic and body pain has been seen to bring about changes in body weight of the user. Although, in most cases, due to side effects like vomiting and decreased appetite, a decrease in body weight has been observed, weight gain on Cymbalta is also accepted as a side effect. It has been observed that up to 2 percent of Cymbalta users with fibromyalgia have experienced weight gain whereas weight gain was recorded as a side effect for 1 percent of the rest. It is also believed that Cymbalta medication brings about craving for sweets, making a patient add on more calories. However, decreased appetite seems to be a more prevalent side effect.

It is important to note that Cymbalta allows its user to experience sleepiness or dizziness making the patient lazy and lethargic. As a result, a Cymbalta user begins to gain weight with lack of physical activity. It is also true that most antidepressants being appetite stimulants cause weight gain as a side effect. Several patients have come up with complaints about weight gain and that such an adverse side effect has brought about extra depression.

According to therapists, weight gain mostly takes place, not because of the Cymbalta medication, but primarily due to depression, lethargy, old age. It is advised that dieting should not be an option. Therapists advice patients for an increase in physical activity and to decrease intake of bread and meat, encouraging roughage intake with vital fruits and vegetables. A general healthy active lifestyle should be good enough. Since Cymbalta does not prove to be a weight gainer according to laboratory research, it is most probable that patients tend to feel unenergetic.

Possible explanations for weight changes due to Cymbalta medication:

  • Cymbalta causes nausea, diarrhea and loss of appetite. These side effects are more likely to cause weight loss in a Cymbalta user.
  • Cymbalta makes its user lethargic and sleepy. This may be a cause for a person putting on weight.
  • A person who is discontinuing Cymbalta may be feeling relapses. If this happens for a considerable period of time, the person may be leading a not so active lifestyle. This can add to weight gain.
  • Cymbalta being an antidepressant, is a typical appetite stimulator, feel some users. That again, can be a reason for users suffering weight gain.

Laboratory research says Cymbalta is neutral to body weight:

According to Robert Brannon, MD, clinical research physician, Eli Lilly Laboratories, the overall effect of duloxetine on body weight is neutral. In a research supported by Eli Lilly, the incidence of patients with decreased appetite was higher than the inceidence of those with gain in weight. However, in most papers released after laboratory research, a significant change in weight is stated as a possible side effect for major depressive disorder (MDD) patients, and has been seen in as much as 7 percent of MDD patients.

The experiments conducted at Eli Lilly Laboratories had the following findings (the data was recorded from 1,032 patients who were treated with 40 - 120 mg duloxetine per day.)

  • MDD patients treated for 9 weeks who suffered a weight loss had an average change of 0.5 kg in body weight. And those who suffered a weight gain had an average change of 0.2 kg in body weight.
  • MDD patients treated for 13 weeks showed the average body weight gain of 1.1 kg and an average body weight loss of 0.2 kg.
  • After a treatment of 12 weeks, 6.5 percent of patients showed a loss of appetite, and 1.7 percent showed loss of body weight.
  • The average change in body weight it the end-point was 1.12 kg.
  • In cases of Fibromyalgia studies, observed over 26 weeks, patients lost an average of 0.4 kg and gained an average of 0.3 kg.
  • In a long term 60-week study, duloxetine patients showed an average increase in weight of 0.7 kg.

Weight-gain a Cymbalta side effect?

Certain patients have been through severe situations while on Cymbalta medication. Apart from the major side effects, over brief periods of time significant changes in weight has been the result of behavior induced by Cymbalta medication. It has been even worse for those who have suffered weight gain and are advised not to work out. It is always advisable to have the appropriate dosage schedule and follow protocol for minimum side effects. The question of Cymbalta contributing to weight gain is a debatable issue. It can be said that Cymbalta does not contribute to weight changes directly, as it has been proved through laboratory research and study. Instead, it causes certain anatomical and behavioral changes which bring about a possibility of weight gain or loss for a Cymbalta user.